North Dakota, 2007

Hail in North Dakota, August 27, 2007

August 27, 2007 · NWS FGF · 2 events in 1 county or zone

By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

By noon CST on the 27th, a weak area of surface low pressure was located over southeast South Dakota, with a stationary front extending to its north-northeast (along a Lidgerwood, ND, to Waskish, MN, line). Thunderstorms initially formed along a line from south of Bismarck (ND) to near Bemidji (MN), and across the tri-state boundary of ND, SD, and MN. The event had deep moisture to tap into, with precipitable water values around 1.5 inches. By early evening, the storms had shifted off toward Brainerd and Duluth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 27, 1:30 PM CST, 45 minutes earlier.

Area forecast discussion, Aug 27, 1:30 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
230 PM CDT MON AUG 27 2007

FORECAST CHALLENGE CONCERNS RAIN POTENTIAL THROUGH TUESDAY AND
TEMPERATURES.

MODELS IN REASONABLE AGREEMENT THROUGH PERIOD AND WILL USE BLEND FOR
FORECAST.

SURFACE LOW EARLY THIS AFTERNOON BETWEEN PIR/HON WITH SE ORIENTED
WARM FRONT ALONG MN/IA BORDER. NE ORIENTED BOUNDARY FROM LOW HAS
SHOWN LITTLE MOVEMENT SO STILL ALONG A BDE-BWP LINE. ELEVATED
CONVECTION CONTINUES ACROSS FORECAST AREA WITH MOST ORGANIZED BAND
ALONG 850MN CONVERGENCE ZONE FROM S CENTRAL ND INTO WEST CENTRAL MN.
MODELS HANDLING THIS PRETTY WELL AND SHOULD CONTINUE ACROSS THIS
AREA INTO THE EVENING. MAY SEE SOME ISOLATED HAILERS HOWEVER OVERALL
NOT EXPECTED WIDESPREAD SEVERE. EXTENSIVE CLOUD COVER SO FAR HAS
LIMITED SURFACE BASED CONVECTION IN WARM SECTOR OVER SE FORECAST
AREA ALONG SURFACE BOUNDARY. WITH FAIRLY STRONG CAP IN PLACE AND
DELAYED HEATING CONVECTIVE INITIATION IN THIS AREA MAY BE LATE THIS
AFTERNOON/EARLY EVENING. THIS STILL LOOKS TO BE THE PRIME AREA FOR
SEVERE BASED ON CONVECTIVE PARAMETERS AND WILL MAINTAIN MENTION IN
FORECAST. CLOUDS AND UPSTREAM DEWPOINTS FROM 45 TO 50 WILL LIMIT
TEMPERATURE DROP OVERNIGHT. NUMERICAL GUIDANCE IN GOOD AGREEMENT AND
WILL FOLLOW.

BOUNDARY CLEARS FA TO THE SE TOMORROW. REGION REMAINS IN BROAD
CYCLONIC FLOW WITH ANOTHER WEAK WAVE RIDING ACROSS FA ON TUESDAY
WITH ASSOCIATED SURFACE BOUNDARY. AIRMASS LOOKS STABLE SO WILL
MAINTAIN LOW POPS BUT JUST MENTION SHRA. NOT MUCH CHANGE IN THERMAL
PROFILE AND ANY SOLAR WILL HAVE A BIG PART IN TEMPERATURE RECOVERY.

REGION TRANSISTIONS INTO NW FLOW ALOFT PATTERN THROUGH REMAINDER OF
SHORT RANGE PERIOD. SURFACE HIGH PRESSURE BUILDS INTO FA. SHOULD SEE
SOME SOLAR AND THERMAL PROFILE RECOVERS LATER IN WORK WEEK HOWEVER
OVERALL LOOKING AT OR BELOW SEASONAL AVERAGES.

.LONG (FRI-MON)
LONG TERM WILL START OUT IN A NORTHWEST FLOW PATTERN WITH A SFC HIGH
OVER THE GREAT LAKES. 12Z GFS SHOWS UPPER LEVEL RIDGE BEGIN TO
FLATTEN OUT SAT INTO SUNDAY...WITH A VORT MAX PUSHING ACROSS ND DRG
THE DAY SUNDAY. AT THE SURFACE...SOUTHERLY FLOW ON SAT AND SUN WILL
BRING TEMPS AND HUMIDITIES BACK UP...THEN SFC BOUNDARY WILL PUSH
THROUGH CWA SUN AFTERNOON. THUS...WENT WITH HPC GUIDANCE AND
INTRODUCED CHANCE POPS MAINLY ON THE MN SIDE FOR DAY 7.

.AVIATION
EXPECT PREDOMINANTLY MARGINAL VFR CONDITIONS OVER THE NEXT 18 TO 24
HOURS AS A QUASISTATIONARY WARM FRONTAL BOUNDARY EXTENDS THROUGH
NORTH CENTRAL MN INTO SOUTHEASTERN ND. TEMPORARY IFR CONDS CERTAINLY
POSSIBLE ALONG BOUNDARY...MAINLY IMPACTING ROUTES INTO KFAR AND THE
KFAR/KBJI TAFS. EXPECT ISOLD TO SCT TSTMS ACROSS THE FORECAST
AREA...STRONGER STORMS ON THE MN SIDE...THROUGHOUT AFTERNOON AND
EARLY EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.

&&

VOELKER/SPEICHER
Hazardous weather outlook, Aug 27, 6:00 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
700 AM CDT MON AUG 27 2007

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
700 AM CDT MON AUG 27 2007

...SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED TODAY ROUGHLY SOUTH
OF A LINE FROM WASKISH MINNESOTA TO VALLEY CITY NORTH DAKOTA. THE
STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. A FEW
TORNADOES WILL BE POSSIBLE. WHILE SOME SEVERE THUNDERSTORMS MAY
OCCUR THIS MORNING...SEVERE THUNDERSTORMS WILL BE MOST LIKELY THIS
AFTERNOON AND EVENING BETWEEN 3 PM AND 8 PM.

A COLD FRONT EXTENDS FROM BAUDETTE MINNESOTA TO FORMAN NORTH
DAKOTA AND MOVE SOUTHEAST DURING THE DAY. MOIST UNSTABLE AIR WILL
MOVE NORTH OVER THE FRONT AND PRODUCE THUNDERSTORMS TODAY. ALSO AN
UPPER LEVEL DISTURBANCE WILL MOVE EAST ACROSS THE FORECAST AREA
AND WILL AID IN THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Local storm report, Aug 27, 8:24 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
924 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     1 W RED LAKE            47.88N 95.04W
08/26/2007                   BELTRAMI           MN   PUBLIC

            INTERSECTION OF MN ROUTE 1 AND MN ROUTE 89 ON SOUTH SIDE
            OF LOWER RED LAKE...POWER LINES DOWN.

&&

HOPKINS
Local storm report, Aug 27, 12:40 PM CST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
140 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FUNNEL CLOUD     4 NNE ANETA             47.73N 97.96W
08/26/2007                   NELSON             ND   LAW ENFORCEMENT

            SHERIFF REPORTED FUNNEL CLOUD JUST NORTHEAST OF THE
            INTERSECTION OF HIGHWAYS 15 AND 32

0805 PM     TORNADO          7 NE ANETA              47.75N 97.88W
08/26/2007                   NELSON             ND   DEPT OF HIGHWAYS

            IN RUGH TOWNSHIP SECTION 13 SEVERAL GRAIN BINS
            MISSING...IN SECTION 26 GARAGE MISSING AND SEVERE ROOF
            DAMAGE TO HOUSE...GRAVEL MISSING FROM 124TH AVE NEAR 26TH
            STREET NEAR SECTION 22 AND LARGE AMOUNTS OF DEBRIS
            SCATTERED ACROSS SECTION 23. TOUCHDOWN NEAR RUGH LAKE.
            TIME APPROXIMATE.

0900 PM     TORNADO          1 S FLORIAN             48.43N 96.63W
08/26/2007                   MARSHALL           MN   PUBLIC

            ROOF OFF HOUSE...NUMEROUS TREES DOWN ON FARMSTEAD.

1000 PM     TORNADO          6 NW ELDRED             47.74N 96.87W
08/26/2007                   POLK               MN   PUBLIC

            2 BUILDINGS DESTROYED ON FARMSTEAD WITH SIGNIFICANT TREE
            DAMAGE ON FARMSTEAD AS WELL. INDIVIDUALS WERE IN THE
            STORM CELLAR AT THE TIME OF THE EEVNT AND DESCRIBED A
            VERY DISTINCT...RAPID AND SHORT LIVED DROP IN PRESSURE AT
            THE TIME OF DAMAGE.

1015 PM     HAIL             5 E MIDDLE RIVER        48.44N 96.05W
08/26/2007  E0.88 INCH       MARSHALL           MN   TRAINED SPOTTER

            1.75 INCHES OF RAIN IN 15 MINUTES.

&&

MEWENS
Local storm report, Aug 27, 1:26 PM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 E NORCROSS            45.87N 96.15W
08/27/2007  E0.75 INCH       GRANT              MN   PUBLIC

&&

MEWENS
Local storm report, Aug 27, 1:40 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
240 PM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FUNNEL CLOUD     HOOPLE                  48.54N 97.64W
08/26/2007                   WALSH              ND   FIRE DEPT/RESCUE

            LOOKING WEST-NORTHWEST TOWARDS UNION AT THE TIME. COULD
            NOT ESTIMATE DISTANCE. TIME APPROXIMATE.

0820 PM     HAIL             HOOPLE                  48.54N 97.64W
08/26/2007  E1.75 INCH       WALSH              ND   FIRE DEPT/RESCUE

            SIGNIFICANT HAIL DAMAGE IN THE CITY OF HOOPLE.
            ESSENTIALLY EVERY HOUSE SUSTAINED SOME TYPE OF DAMAGE AS
            WELL AS WIND DAMAGE. WIND DAMAGE AS WELL REPORTED.

0830 PM     TSTM WND DMG     4 SE HOOPLE             48.49N 97.58W
08/26/2007                   WALSH              ND   FIRE DEPT/RESCUE

            NUMEROUS TREES BLOWN DOWN IN FARMSTEAD. DIAMETER UNKNOWN.

&&

MEWENS

The radar

The Fargo/Grand Forks radar (KMVX), 82 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barnes

When
August 27, 2:15 PM CST
Where
Barnes County, 1.17 mi SE of North Vly City
Measured
0.88 in hail
Reported by
Public
Coordinates
46.940, -97.980

Hail, Barnes

When
August 27, 2:15 PM CST
Where
Barnes County, 0.47 mi W of Valley City
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
46.920, -98.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 47447, 47448.